Overdose is preventable.
In Canada, the Good Samaritan Act exempts you, or anyone who calls for emergency help – 911 – from police charges when you call for help to prevent someone from overdosing. The Act protects you from police charges of:
- Drug possession
- Pre-trial release
- Probation orders
- Conditional sentencing
- Parole violations related to possession
The Act applies to anyone and everyone else at the scene when emergency help arrives. Click here to read the Act
These exemptions do not include:
-Drug possession over allotted amount
“Although these exemptions are in place, there is still a chance of mistreatment and criminalization. Predominantly found within racialized populations and people who use drugs. Make the right decision for your safety first and foremost.”
Overdoses can be commonly recognised as either a stimulant/upper overdose (e.g. from crack-cocaine, MDMA and crystal meth), or depressant/downer overdoses (e.g. from heroin, Fentanyl or Carfentanyl):
- Sleep, deep, cannot be woken: downer
- Wheezing or snoring: downer
- Twitching, or seizing body: stimulant
- Breath is faint or not at all: downer
- Breath is rapid, irregular, hyperventilating: stimulant
- For lighter-skin folks, their face may turn blue, fingernails and lips will turn purple
- For darker-skin folks, their appearance may turn ashen or grey
For a stimulant overdose, you want to calm and cool the person down. Get them away from dance music, and anyone agitating them.
For a downer overdose, you want to rouse the person, give Naloxone (see below) and get them to emergency medical help ASAP.
In responding to an overdose:
- Get help: Notify staff immediately if you are at a bar, club or party venue.
- Call 911 if there is no staff, at a house party or sex party, or on the street. Tell EMS someone is having an overdose and report whether or not the person is breathing. Tell the dispatch to bring Naloxone.
- Give Naloxone if it is available. If the overdosing person is not responsive, administer a second dose. You can get a Naloxone kit from any pharmacy in Toronto. If you or any of friends take opiate drugs like heroin, oxy or percs, make sure someone always has a Naloxone kit handy. Naloxone wears off in about 20 min. You may need to dose again in that time. You need to get a person dosed on Naloxone to a hospital emergency room ASAP before it wears off.
- Free Naloxone kits available at ACT.
- Any unregulated drugs can be cut with fentanyl and/or other opiates. Make sure to always carry a naloxone kit.
- Try your best to not use and/or party alone. You can’t administer naloxone to yourself, when you are out of consciousness. More friends always makes for a better party anyways!
- Give breath and CPR if they are not breathing, until help comes.
- Learn CPR if you party regularly. It is a life-saving skill.
- Recovery Position: roll the person onto their side with their arm under their head for support if they are passed out but otherwise breathing. You don’t want them to choke on vomit.
- Stay with them. Or get someone else to. Reassure them until help comes.
You might be having an overdose if, after using, you start to:
- Feel faint, short of breath, like it is struggle to breathe
- Feel suddenly sick and nauseated
- Feel a pinching pain in your chest and down your left arm
- Feel very hot or very cold
- Feel like your heart is fluttering or pounding
If any of these happen after you dose, get help right away. Don’t hesitate to give yourself Naloxone. It cannot harm you, even if you have not taken an opiate.